Cases That Test Your Skills

Young, angry, and in need of a liver transplant

Author and Disclosure Information

 

References

At Visit 2 in the ED, Ms. L was started on NAC because the team suspected she was experiencing drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. This syndrome is characterized by extensive rash, fever, and involvement of at least 1 internal organ. It is a variation of a drug-induced hypersensitivity syndrome. Ms. L’s unremarkable valproic acid levels combined with the psychiatry assessment ruled out valproic hepatotoxicity due to overdose, either intentional or accidental.

In case reports, patients who developed acute liver failure due to valproic acid typically had a hepatitis-like syndrome consisting of moderate elevation in liver enzymes, jaundice, and liver failure necessitating transplantation after at least 1 month of treatment with valproic acid.2 In addition to the typical hepatitis-like syndrome resulting from valproic acid, case reports have also linked treatment with valproic acid to DRESS syndrome.2 This syndrome is known to occur with anticonvulsants such as phenobarbital, lamotrigine, and phenytoin, but there are only a few reported cases of DRESS syndrome due to valproic acid therapy alone.6 Drug rash with eosinophilia and systemic symptoms syndrome differs from other acute liver failure cases in that patients also develop lymphadenopathy, fever, and rash.2,6,7 Patients with DRESS syndrome typically respond to corticosteroid therapy and discontinuation of valproic acid, and the liver damage resolves after several weeks, without a need for transplantation.2,6,7

Ms. L seemed to have similarities to DRESS syndrome. However, the severity of her liver damage, which might require transplantation even after only 2 weeks of valproic acid therapy, initially led the hepatology and C-L teams to consider her presentation similar to severe hepatitis-like cases.

EVALUATION Consent for transplantation

As an inpatient, Ms. L undergoes further laboratory testing. Her hepatic function panel demonstrates a total protein level of 4.8 g/dL, an albumin level of 2.0 g/dL, total bilirubin level of 12.2 mg/dL, and alkaline phosphatase of 166 IU/L. Her laboratory results indicate a prothrombin time (PT) of 77.4 seconds, partial thromboplastin time of 61.5 seconds, and PT international normalized ratio (INR) of 9.6. Ms. L’s basic metabolic panel is within normal limits except for a blood urea nitrogen level of 6 mg/dL, glucose level of 136 mg/dL, and calcium level of 7.0 mg/dL. Her complete blood count indicates a white blood cell count of 12.1, hemoglobin of 10.3 g/dL, hematocrit of 30.4%, mean corpuscular volume of 85.9 fL, and platelet count of 84. Her lipase level is normal at 49 U/L. Her serum acetaminophen concentration is <3.0 mcg/mL, valproic acid level was <2 µg/mL, and she is negative for hepatitis A, B, and C. A urine toxicology screen and testing for herpes simplex, rapid plasma reagin, and human immunodeficiency virus are all negative. Results from several auto-antibodies tests are negative and within normal limits, except filamentous actin (F-actin) antibody, which is slightly higher than normal at 21.4 ELISA units. Based on these results, Ms. L’s liver failure seemed most likely secondary to a reaction to valproic acid.

During her pre-transplant psychiatric evaluation, Ms. L is found to be a poor historian with minimal speech production, flat affect, and clouded sensorium. She denies overdosing on her prescribed valproic acid or sertraline, reports no current suicidal ideation, and does not want to die. She accurately recalls her correct daily dosing of each medication, and verifies that she stopped taking valproic acid 2 weeks ago after being advised to do so by the ED clinicians at Visit 2. She continued to take sertraline until Visit 2. She denied any past or present episodes consistent with mania, which was consistent with her mother’s report.

Continue to: Ms. L becomes agitated...

Pages

Next Article: